Alert archive / New York / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 45, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at Jun 5, 2002, 8:18 PM EDT for Delaware County, New York. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 5, 2002, 8:18 PM EDT (00:18 UTC)
- Expired
- Jun 5, 2002, 9:15 PM EDT
- In force
- 57 min
- Issued by
- NWS Binghamton, NY
- Area
- Counties, with a storm outline in the text
County Delaware County, NY
The radar
The Binghamton radar (KBGM), 68 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 5, 5:15 PM EDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 0.3 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2173 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 842 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 238 m²/s²
- Significant tornado parameter
- 2.3
- Supercell composite
- 14.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KBGM 060018 SVRBGM NYC025-060115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BINGHAMTON NY 818 PM EDT WED JUN 5 2002 THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DELAWARE COUNTY IN CENTRAL NEW YORK. * UNTIL 915 PM EDT. * AT 817 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES WEST OF SIDNEY CENTER...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... EAST SIDNEY AND SIDNEY CENTER AT 825 PM EDT. FRANKLIN AT 835 PM EDT. MEREDITH AND MERIDALE AT 900 PM EDT. EAST MEREDITH AT 905 PM EDT. DAVENPORT AT 910 PM EDT. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN BINGHAMTON. LAT...LON 4234 7538 4217 7538 4220 7483 4248 7486
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 2:45 PM EDT, 5 hours 33 minutes earlier.
Area forecast discussion, Jun 5, 2:45 PM EDT, 5 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 245 PM EDT WED JUN 5 2002 LATEST THERMODYNAMIC DATA SHOWS GREAT POTENTIAL FOR CONVECTION WITH AIRMASS MDTLY UNSTABLE ACROSS THE REGION. SATL SOUNDERS...LAPS AND MSAS DATA SHOWED CAPES 1500-2000 J/KG WITH LI VALUES DOWN TO ROUGHLY -5. RADARS VERY QUIET HOWEVER WITH ONLY ISOLD TSRA FIRING ON LEFTOVER BOUNDARIES. WITHOUT AN APPRECIABLE UPR LVL TRIGGER TAFTN...BLV THIS IS THE WAY THINGS WL BE INTO THE ERLY EVENING WITH ONLY A SLGHT INCRS IN COVERAGE OF CONV ACTIVITY. BETTER CHCS FOR DYNAMIC SUPPORT WL ARRIVE DURG THE LATER EVENING AND OVERNIGHT WITH SFC FRONT DROPPING INTO THE AREA AND UPR WAVE NOW EJECTING OUT OF ERN MISSOURI INTO THE OH VLY...AND EVENTUALLY THRU US. AT THE SAME TIME HWVR...SLIGHT NEG THETA-E ADVN AT H7 AND BLO AND A MORE STABLE ATMOS WL BE TAKING HOLD AND HELP TO LIMIT DEEP CONVECTION AFT SUNDOWN. SFC FRONT WL TAKE ON KATA-FRONT CHARACTERISTICS AS IT PARALLELS THE SW-NE UPR FLOW...SO XPCT BULK OF PRECIP WL BE LATER TONIGHT IN A SWATH OF RAIN AND PERHAPS SOME LINGERING EMBEDDED TSRA THROUGH THE OVERNIGHT. GIVEN THIS HI PW AMS...ANY TSRA WL LIKELY PRODUCE LOCALIZED HVY AMTS OF QPF...BUT ATTM A LTL TOO ISOLD FOR A WATCH. ETA/AVN AND TO AN EXTENT...THE NGM HAVE TRENDED SLOWER WITH FROPA LATE TONIGHT AND THURS WHICH WL KEEP CLOUDS AND CHCS FOR RAIN LINGERING INTO THE DAY AS A WAVE OF LOW PRES RUNS UP THE FRONT. WL BRING CHCS FOR LINGERING SHRA A LTL FURTHER NORTH THAN PREV XPCTD AND INCRS CHCS OVER NEPA. GREATER DESTABILIZATION WL BE SOUTH OF THE BNDRY OVER SRN PA AND MID ATLC. HIGH PRES MOVG SOUTH FROM CAN WL FINALLY BE STRONG ENUF TO GET MOISTURE OUT OF THE REGION FOR FRIDAY WITH SUNSHINE AND SEASONABLE TEMPS EXPECTED. IN THE EXTENDED...MDLS CONTINUES TO SHOW A SLOWING TREND ON TROF DIGGING ACROSS THE WEST WITH MORE OF A RESPONDING EAST COAST RIDGE INTO EARLY NEXT WEEK. SFC HIGH SETTLES DOWN INTO THE MID ATLANTIC AND SHOULD KEEP MUCH MOIST RETURN AT BAY THRU MONDAY. SOUNDS LIKE FAIR WITH A WARMING TREND...ALTHO IM A LTL CONCERNED ABOUT PSBLY GETTING INTO A RING OF FIRE AROUND TOP OF RIDGE LATER IN THE WEEKEND. FOR NOW INDICATIONS ARE THAT RIDGE WL BE SHARP ENOUGH TO KEEP FRONTS AND ANY UPR MIDWEST MCS DEBRIS IN SRN CANADA UNTIL WHOLE TROF SLIPS EAST MIDWEEK. MAV/FWC TEMPS PRETTY CLOSE AND COMPROMISE ACCEPTED. .BGM...NONE. BREWSTER
In the hours before
Special weather statement, Jun 5, 6:29 PM EDT, 1 hour 49 minutes before
PAZ038-043-052300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 629 PM EDT WED JUN 5 2002 ...THUNDERSTORMS WITH STRONG GUSTY WINDS AND HAIL MOVING INTO THE AREA... AT 628 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH STRONG GUSTY WINDS AND HAIL NEAR DUSHORE....OR ABOUT 11 MILES SOUTH OF WILMOT....MOVING NORTHEAST AT 40 MPH. THE THUNDERSTORMS WILL BE NEAR...MESHOPPEN AND JENNINGSVILLE AT 645 PM...ALDOVIN AND LAKE CAREY AT 700 PM. LOCALLY HEAVY RAINFALL CAN BE EXPECTED WITH THE STORMS. RAINFALL AMOUNTS OF 1 TO 2 INCHES CAN BE EXPECTED THROUGH 700 PM WITH THESE STORMS ACROSS PARTS OF SOUTHWEST BRADFORD...AND WYOMING COUNTIES. BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN ALSO VISIT OUR WEBSITE AT WWW.NWS.NOAA.GOV/ER/BGM.
Special weather statement, Jun 5, 6:48 PM EDT, 1 hour 30 minutes before
NYZ024-055-056-PAZ038-052345- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 648 PM EDT WED JUN 5 2002 ...THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL MOVING INTO THE AREA... AT 640 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL NEAR CHEMUNG....OR ABOUT OVER SAGETOWN....MOVING EAST AT 40 MPH. THE THUNDERSTORM WILL BE NEAR...BARTON AND TIOGA CENTER AT 715 PM... APALACHIN AND VESTAL AT 730 PM...ENDWELL AND JOHNSON CITY AT 745 PM... EXPECT HAIL AND FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. GUSTY WINDS...HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE WITH THIS THUNDERSTORM. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN ALSO VISIT OUR WEBSITE AT WWW.NWS.NOAA.GOV/ER/BGM. AHNERT
Local storm report, Jun 5, 7:22 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON, NY
722 PM EDT WED JUN 5 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0718 PM CORTLAND NY .75 INCH HAIL
06/05/02 CORTLAND REPORTED BY
STORM SPOTTER
DGMLocal storm report, Jun 5, 7:48 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON, NY
748 PM EDT WED JUN 5 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0718 PM CORTLAND NY .75 INCH HAIL
06/05/02 CORTLAND REPORTED BY
STORM SPOTTER
0720 PM FREETOWN CORNERS NY WIND DAMAGE
06/05/02 CORTLAND TREES DOWNREPORTED BY
STORM SPOTTER
0720 PM SOLON NY WIND DAMAGE
06/05/02 CORTLAND TREES DOWN
0725 PM 1 S CORTLAND NY .75 INCH HAIL
06/05/02 CORTLAND
DGMLocal storm report, Jun 5, 7:51 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON, NY
751 PM EDT WED JUN 5 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0718 PM CORTLAND NY .75 INCH HAIL
06/05/02 CORTLAND REPORTED BY
STORM SPOTTER
0720 PM FREETOWN CORNERS NY WIND DAMAGE
06/05/02 CORTLAND TREES DOWNREPORTED BY
STORM SPOTTER
0720 PM SOLON NY WIND DAMAGE
06/05/02 CORTLAND TREES DOWN
0725 PM 1 S CORTLAND NY .75 INCH HAIL
06/05/02 CORTLAND
0730 PM 2 W CASTLE CREEK NY .75 INCH HAIL
06/05/02 BROOME REPORTED BY
PUBLIC
DGMLocal storm report, Jun 5, 8:14 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON, NY
814 PM EDT WED JUN 5 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0718 PM CORTLAND NY .75 INCH HAIL
06/05/02 CORTLAND REPORTED BY
STORM SPOTTER
0720 PM FREETOWN CORNERS NY WIND DAMAGE
06/05/02 CORTLAND TREES DOWNREPORTED BY
STORM SPOTTER
0720 PM SOLON NY WIND DAMAGE
06/05/02 CORTLAND TREES DOWN
0725 PM 1 S CORTLAND NY .75 INCH HAIL
06/05/02 CORTLAND
0730 PM 2 W CASTLE CREEK NY .75 INCH HAIL
06/05/02 BROOME REPORTED BY
PUBLIC
0810 PM VESTAL NY WIND DAMAGE
06/05/02 BROOME TREE DOWN ON HOUSE
REPORTED BY STORM SPOTTER
DGMNearby
Severe Thunderstorm Warnings in New York, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.